Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 237, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 21, 2019, 4:56 PM EDT for Monroe County, Pennsylvania. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2019, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 21, 2019, 5:33 PM EDT
- In force
- 37 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, PA
The radar
The Binghamton radar (KBGM), 126 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:13 PM EDT | TSTM WND DMG | 1 Wnw Barrett Twp, PA | DOWNED TREE AND WIRES ON LONG ROAD IN BARRETT TWP. TIME ESTIMATED FROM RADAR. |
| Jul 21, 5:15 PM EDT | TSTM WND DMG | 1 Wnw Barrett Twp, PA | DELAYED REPORT. SEVERAL POWER POLES SNAPPED AND SEVERAL TREES SNAPPED OR UPROOTED ON AND NEAR LONG RD IN CANADENSIS. |
| Jul 21, 5:16 PM EDT | TSTM WND DMG | Skytop, PA | MULTIPLE TREES DOWN ON DUTCH HILL ROAD IN BARRETT TWP WITH A LONG STRETCH OF THE ROAD CLOSED. TIME ESTIMATED FROM RADAR. |
| Jul 21, 5:23 PM EDT | TSTM WND DMG | 4 Nne Alpine Mountain, PA | SEVERAL TREES DOWN ALONG SNOW HILL ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WUUS51 KPHI 212056
SVRPHI
PAC089-212145-
/O.NEW.KPHI.SV.W.0237.190721T2056Z-190721T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
456 PM EDT Sun Jul 21 2019
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
North central Monroe County in northeastern Pennsylvania...
* Until 545 PM EDT.
* At 455 PM EDT, a severe thunderstorm was located over Lehigh, or 10
miles northwest of Mount Pocono, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Mount Pocono, Tobyhanna, Henryville, Paradise Valley, Gouldsboro
State Park, Skytop, Mountainhome, Canadensis, Alpine Mountain and
Cresco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
&&
LAT...LON 4111 7517 4105 7523 4122 7553 4122 7551
4123 7551 4124 7546 4125 7513
TIME...MOT...LOC 2055Z 297DEG 21KT 4126 7544
HAIL...1.00IN
WIND...60MPH
$$
Robertson2 follow-up statements
433
WWUS51 KPHI 212115
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
515 PM EDT Sun Jul 21 2019
PAC089-212145-
/O.CON.KPHI.SV.W.0237.000000T0000Z-190721T2145Z/
Monroe PA-
515 PM EDT Sun Jul 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTH CENTRAL MONROE COUNTY...
At 514 PM EDT, a severe thunderstorm was located over Mountainhome,
or near Mount Pocono, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to roofs,
siding, trees, and power lines is possible.
Locations impacted include...
Mount Pocono, Tobyhanna, Henryville, Paradise Valley, Skytop,
Mountainhome, Canadensis, Alpine Mountain and Cresco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 7543 4124 7537 4125 7513 4111 7517
4105 7523
TIME...MOT...LOC 2114Z 301DEG 22KT 4117 7527
HAIL...1.00IN
WIND...60MPH
$$
Robertson571
WWUS51 KPHI 212133
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
533 PM EDT Sun Jul 21 2019
PAC089-212143-
/O.CAN.KPHI.SV.W.0237.000000T0000Z-190721T2145Z/
Monroe PA-
533 PM EDT Sun Jul 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MONROE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4116 7543 4124 7537 4125 7513 4111 7517
4105 7523
TIME...MOT...LOC 2130Z 297DEG 21KT 4112 7514
$$
RobertsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:56 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 21, 3:56 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 PM EDT Sun Jul 21 2019
.SYNOPSIS...
Low pressure is expected to develop in the Ohio River Valley
tonight before drifting eastward across northeastern Maryland,
eastern Pennsylvania, Delaware and New Jersey on Monday
afternoon and Monday evening. As the low continues toward Nova
Scotia on Tuesday it is anticipated to pull a cold front slowly
through our region. High pressure is forecast to build in from
the west on Wednesday and Thursday. The center of the high is
expected to slide off the coast next weekend but will still
continue to influence our weather.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 3 PM, the cold front, which will be around the region for
the next 36 hours or so, was across central and NE PA. This
front should slowly start to sink south into our region
overnight and continuing through the day on Monday.
There are two main rounds of showers and thunderstorms we will
be watching over the next day. First, there could be a round of
isolated or maybe scattered convection into this evening. The
second and more significant round is expected Monday afternoon
continuing into Monday evening.
Through this evening: More widespread convection will develop
along the front and a few of those cells may drift into our
region. More likely is that we will see additional convective
development along gust fronts from other showers and
thunderstorms. As we saw Saturday evening, there is a potential
for strong to severe winds, but given how limited the coverage
could be of showers and thunderstorms, the severe threat is
marginal.
Monday afternoon into evening: As the front slips into our
region tomorrow, it could make it as far southeast as the I95
corridor before stalling. Additionally, a mid and upper level
short wave trough will be digging southeast towards the region.
Expect convective initiation to begin along the front around mid
day. Thanks to the warm and humid air mass ahead of the front,
expect CAPE values well above 1000 J/kg. There could also be a
cap in place depending on how warm we get before convective
initiation starts. In the vicinity of the front, bulk shear
values of 30 kt will be possible.
Monday hazards: The primary hazard looks to be damaging winds
as combination of high DCAPE values and potential for precip
loading increases the risk for downbursts. I can't rule out the
potential for tornadoes, primarily right along the front.
However, higher than normal LCLs should limit this threat. In
addition to the damaging winds, the other concern is heavy rain
leading to flash flooding. High precipitable water values and a
relatively deep warm cloud layer increase the threat for heavy
rain. In addition, given how slow moving the front will be,
there is a potential for training of showers and thunderstorms.
Heat: Though we will see some relief from the heat, heat index
values above 100 will once again be possible for locations that
will be south of the front. This primarily includes Delmarva and
far south Jersey. Therefore, have issued a heat advisory that
begins once the excessive heat warning expires late this evening
for those locations.
&&
.SHORT TERM /MONDAY NIGHT/...
Front will continue to slowly progress through the region. At this
time, have trended with a more progressive solution given the trends
of the cold front so far (although I still expect it to stall, at
least for a while over our region). Once we get past the evening
hours tomorrow, the severe wind threat should diminish. However, the
heavy rain/flash flooding threat will continue through Monday night.
Given the more progressive trends, the axis of highest QPF has also
been shifted SE. This would be good news if the threat for heaviest
rain is southeast of the urban corridor as the axis of highest QPF
would now be over an area with higher flash flood guidance.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday through Wednesday...
By early Tuesday morning, frontal boundary will be situated SW to NE
extending from the southern Delmarva off the coast of NJ which will
mean the area will be on the cool side of the boundary. However
upper level trough will continue to lag just off to the west with at
least one more impulse likely to come through. For this reason, one
more round of rain/showers and possible thunder is likely for
Tuesday morning mainly from around I-95 and points S/E. The rain
should not be as heavy as what could occur Monday/Monday night but
could still exacerbate any flooding issues that may be ongoing due
to earlier heavy rain. Temperatures will be much cooler with highs
in the 70s to around 80 and dew points in the 60s.
More appreciable clearing finally occurs Tuesday night as the front
continues to push off the coast and high pressure continues to
approach from the west. This surface ridging will nose into western
PA into upstate NY during the day Wednesday. However as the upper
trough axis moves through this along with daytime heating will
result in some daytime Cu but these should be of the fair weather
variety. Temperatures will be near if not a little below average for
this time of year with comfortable levels of humidity.
Wednesday night through Sunday....
A stretch of fair weather looks to finally take hold for the long
term as high pressure should dominate. This will mean mainly sunny
skies with seasonable temperatures and comfortable humidity levels
for Thursday and Friday as the high sets up right near the area.
By next weekend, as the high moves off the coast, a SW flow looks to
kick in so temperatures and dew points may start to nudge back up a
bit. However it doesn't look like a repeat of the current hot
stretch as heat indicies should not be nearly as high. Also, at this
point conditions look to remain mainly clear and free of precip
through next weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through this evening...VFR is expected to prevail for most of
this period. Scattered showers and thunderstorms are possible
through 03Z, leading to localized MVFR or even IFR conditions.
After 06Z...Mostly VFR conditions are expected, through there is
a chance for showers and thunderstorms overnight. Winds light
and variable, but favoring a northerly direction.
Monday...starting VFR conditions, but expect showers and
thunderstorms to develop between 15 and 18Z, and widespread
showers and thunderstorms are possible between 18 and 03Z. MVFR
or even IFR conditions will be possible with storms. Southerly
wind of 10 to 15 kt for locations south of the cold front (which
could be near the Delaware Valley by 18Z, but northerly winds of
5 to 10 kt north of the front.
OUTLOOK...
Monday night...Another round of showers and thunderstorms are
possible, especially south and east of the cold front, with MVFR
or IFR conditions possible. Otherwise, expect VFR conditions and
a shift to northerly or northwesterly winds with the front.
Tuesday...MVFR and IFR conditions in the morning due to lingering
low clouds and showers...especially from KILG through KPHL/KPNE and
KTTN and points S/E. Mainly VFR in the afternoon with a chance of
showers. N/NW wind around 10 knots.
Tuesday night...Mainly VFR. Northwest wind 5 to 10 knots.
Wednesday...Mainly VFR. Northwest wind around 10 knots.
Wednesday night and Thursday...Mainly VFR. Variable wind 10 knots or
less.
Friday...VFR.
&&
.MARINE...
Winds are forecast to remain south to southwesterly around
10-15 kts with gusts possibly up to 20 kts through tonight.
Seas 2-3 ft over the ocean and 2 ft or less over Delaware Bay.
OUTLOOK...
Monday night...a brief period of SCA conditions are possible,
especially just ahead of the cold front on Monday night.
Tuesday through Friday...Seas may be close to Small Craft
Advisory levels early Tuesday but otherwise no marine headlines
are anticipated.
RIP CURRENTS...
Wind will be southwesterly around 10-15 knots today, while seas
will remain 2-3 feet with a swell period of around 6 seconds.
This will keep a low risk of rip currents.
An increasing southerly wind fetch and building waves may
create a moderate risk for the development of dangerous rip
currents on Monday along parts of the New Jersey and Delaware
coastlines.
&&
.CLIMATE...
Record Temperatures for today:
7/21
Site Max/Year High Min/Year
ABE 101/1980 75/1980
ACY 99/1981 77/1991
PHL 103/1930 79/2017
ILG 102/1957 77/1972
RDG 102/2011 77/2011
TTN 101/1930 78/1980
MPO 94/2011 72/2011
GED 101/1957 79/2017
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 10 PM EDT this evening for PAZ054-
055-060>062-070-071-101>106.
Flash Flood Watch from Monday morning through Tuesday morning
for PAZ054-055-060>062-070-071-101>106.
NJ...Excessive Heat Warning until 10 PM EDT this evening for NJZ001-
007>010-012>027.
Flash Flood Watch from Monday morning through Tuesday morning
for NJZ001-007>010-012>027.
Heat Advisory from 10 PM this evening to 7 PM EDT Monday for
NJZ016-021-023-024.
DE...Excessive Heat Warning until 10 PM EDT this evening for
DEZ001>004.
Flash Flood Watch from Monday morning through Tuesday morning
for DEZ001>004.
Heat Advisory from 10 PM this evening to 7 PM EDT Monday for
DEZ001>004.
MD...Excessive Heat Warning until 10 PM EDT this evening for MDZ008-
012-015-019-020.
Flash Flood Watch from Monday morning through Tuesday morning
for MDZ008-012-015-019-020.
Heat Advisory from 10 PM this evening to 7 PM EDT Monday for
MDZ008-012-015-019-020.
MARINE...None.
&&
Synopsis...Fitzsimmons
Near Term...Johnson
Short Term...Johnson
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Johnson
Marine...Fitzsimmons/Johnson
Climate...Hazardous weather outlook, Jul 21, 3:39 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 339 PM EDT Sun Jul 21 2019 NJZ001-007>010-012-013-015-017>020-022-027-PAZ054-055-060>062-070- 071-101>106-221945- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Gloucester-Camden-Northwestern Burlington-Ocean-Atlantic- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 339 PM EDT Sun Jul 21 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms Monday afternoon and evening could produce severe weather with damaging winds being the biggest threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-023-221945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Cumberland-Cape May- 339 PM EDT Sun Jul 21 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EDT MONDAY... ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Flash Flood Watch. Thunderstorms Monday afternoon and evening could produce severe weather with damaging winds being the biggest threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-025-026-221945- Eastern Monmouth-Coastal Atlantic-Coastal Ocean- 339 PM EDT Sun Jul 21 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. The potential for the development of dangerous rip currents may approach moderate on Monday. Thunderstorms Monday afternoon and evening could produce severe weather with damaging winds being the biggest threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024-221945- Delaware Beaches-Atlantic Coastal Cape May- 339 PM EDT Sun Jul 21 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EDT MONDAY... ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Flash Flood Watch. Thunderstorms Monday afternoon and evening could produce severe weather with damaging winds being the biggest threat. The potential for the development of dangerous rip currents may approach moderate on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-221945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 339 PM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms from Monday afternoon into Tuesday morning may be accompanied by wind gusts in excess of 35 knots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:15 AM EDT | Flash Flood Watch | PHI | Berks, Bucks, Carbon, Chester, Delaware, Lehigh and 4 more | 51 hr |
| Jul 21, 3:09 PM EDT | Heat Advisory | PHI | Bucks, Chester, Delaware, Montgomery, Philadelphia | 27 hr |
| Jul 21, 5:34 PM EDT | Special Weather Statement | PHI | Monroe | 41 min |
| Jul 21, 6:14 PM EDT | Special Weather Statement | PHI | Carbon, Lehigh, Northampton | 46 min |
| Jul 21, 6:38 PM EDT | Special Weather Statement | PHI | Lehigh, Northampton | 37 min |
| Jul 21, 6:50 PM EDT | Severe Thunderstorm Warning | PHI | Lehigh, Northampton | 29 min |
| Jul 21, 7:40 PM EDT | Special Weather Statement | PHI | Carbon, Lehigh, Northampton | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.